Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Tucson, AZ

July 23, 2017Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2017, 4:18 PM MST for Graham County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:18 PM MST (23:18 UTC)
Expired
Jul 23, 2017, 5:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Graham County, AZ

The radar

The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:23 PM MSTTSTM WND GST 674 Ene Safford, AZGUST OF 58KTS AT 423PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS55 KTWC 232318
SVRTWC
AZC009-240000-
/O.NEW.KTWC.SV.W.0052.170723T2318Z-170724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
418 PM MST SUN JUL 23 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Graham County in southeastern Arizona...

* Until 500 PM MST

* At 417 PM MST, a severe thunderstorm was located near Safford,
  moving west at 20 mph.

  HAZARD...60 mph wind gusts, penny size hail and heavy rain.

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Safford, Thatcher and Solomon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3289 10950 3271 10955 3281 10982 3295 10975
TIME...MOT...LOC 2317Z 103DEG 19KT 3284 10963 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
310 
WWUS55 KTWC 232347
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
447 PM MST SUN JUL 23 2017

AZC009-240000-
/O.CON.KTWC.SV.W.0052.000000T0000Z-170724T0000Z/
Graham-
447 PM MST SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR CENTRAL GRAHAM COUNTY...

At 447 PM MST, a severe thunderstorm was near Safford, moving west 
at 20 mph. This storm produced a wind gust to 67 mph at the Safford 
airport at 417 pm.

HAZARD...Wind gusts up to 65 mph, heavy rain and penny size hail.

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Safford, Thatcher and Solomon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3290 10955 3273 10959 3281 10982 3295 10975
TIME...MOT...LOC 2347Z 103DEG 19KT 3288 10981 

HAIL...0.75IN
WIND...60MPH
 
$$
322 
WWUS55 KTWC 232357
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
457 PM MST SUN JUL 23 2017

AZC009-240007-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-170724T0000Z/
Graham-
457 PM MST SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 500 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain 
is still possible with this thunderstorm.

LAT...LON 3290 10955 3273 10959 3281 10982 3295 10975
TIME...MOT...LOC 2357Z 103DEG 19KT 3288 10981 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:34 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 23, 2:34 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 PM MST Sun Jul 23 2017

.SYNOPSIS...Scattered to numerous showers and thunderstorms will
continue through Monday night. Conditions for thunderstorms will
become less favorable by mid week, before another upswing in
activity develops late in the week into next weekend.

&&

.DISCUSSION...Scattered showers and thunderstorms were occurring
across southeast Arizona this afternoon. Some of these storms have
been efficient rain producers as they move generally to the west.
Expect a continuation of storms into the late evening hours where
some will be capable of producing very heavy rain with a daily
record precipitable water value of 1.92" on the Tucson morning
sounding. After coordinating with the neighboring offices and WPC
this morning, a flash flood watch was posted across Arizona, which
includes the eastern two-thirds of the forecast area, or basically
east of a Casa Grande to Sasabe line through midnight tonight. Based
on latest high resolution model runs and 18z NAM, this watch may
need to be extended for portions the area into Monday, like from
Tucson northwest, as an inverted trof moves north out of Sonora MX
and produces localized heavy rainers. Not clear cut but something to
watch out for.

The monsoon train will continue through the upcoming week, although
it will slow down a bit on Tuesday thru Thursday before ramping back
up again next weekend. High temperatures will also warm to at or
slightly above normal values by mid-week with triple digits
returning to the lower deserts from Tucson west.

&&

.AVIATION...Valid thru 25/00Z.
Scattered to numerous TSRA/SHRA this afternoon/evening, then
isolated to scattered -TSRA/-SHRA late tonight into early Monday
morning. Scattered to numerous TSRA/SHRA developing again late
Monday morning and afternoon. Otherwise, VFR conditions with cloud
decks generally 5k-10k ft AGL. Surface wind variable in direction
mainly less than 12 kts, except in the vicinity of TSRA where gusts
may exceed 45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into Monday with locally heavy rain and
strong winds. Isolated to scattered showers and thunderstorms are
then expected Tuesday into next weekend. Temperatures will remain
below normal through Tuesday, with near normal readings the rest of
the week. 20-foot winds will remain below 15 mph with the exception
of strong outflow winds in the vicinity of thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch until midnight MST tonight for AZZ502>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 23, 3:35 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
335 PM MST SUN JUL 23 2017

AZZ508-509-512-232315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
335 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM AND
NORTHEASTERN COCHISE COUNTIES UNTIL 415 PM MST...

At 334 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles east of Bowie, moving west at 20 mph.

Winds in excess of 40 mph with heavy rain will be possible with this
storm.

Locations impacted include...
Bowie and I-10 At Milepost 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 10920 3220 10928 3231 10970 3256 10961
TIME...MOT...LOC 2234Z 107DEG 18KT 3235 10932
Special weather statement, Jul 23, 3:47 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
347 PM MST SUN JUL 23 2017

AZZ509>511-232345-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
347 PM MST SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
445 PM MST...

At 345 PM MST, Doppler radar was tracking several strong
thunderstorm 5 to 10 miles east of Safford, moving northwest at 15
mph.

Wind gusts up to 50 mph and heavy rain will be possible with these
storms.

Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Junction Of Highways
191 And 266, Solomon, Mount Graham and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3283 10931 3252 10949 3270 10998 3316 10958
TIME...MOT...LOC 2245Z 119DEG 12KT 3279 10945

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:06 PM MSTSpecial Weather StatementTWC69 min
Jul 22, 5:21 PM MSTFlash Flood WarningTWCPima114 min
Jul 22, 5:30 PM MSTSevere Thunderstorm WarningTWCPima18 min
Jul 22, 5:46 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal3 hr
Jul 22, 6:13 PM MSTSpecial Weather StatementTWC62 min
Jul 22, 6:17 PM MSTFlash Flood WarningTWCPima88 min
Jul 22, 6:33 PM MSTFlash Flood WarningTWCPima117 min
Jul 22, 7:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 22, 8:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 10:43 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz13 hr
Jul 23, 2:46 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz119 min
Jul 23, 2:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Jul 23, 3:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 23, 3:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 23, 3:12 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 23, 3:35 PM MSTSpecial Weather StatementTWC40 min
Jul 23, 3:47 PM MSTSpecial Weather StatementTWCGraham58 min
Jul 23, 3:55 PM MSTFlash Flood WarningTWCPima2 hr
Jul 23, 4:10 PM MSTAreal Flood AdvisoryTWCCochise, Graham2 hr
Jul 23, 4:23 PM MSTFlash Flood WarningTWCPima112 min
Jul 23, 4:24 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 23, 4:27 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 23, 4:41 PM MSTFlash Flood WarningTWCGraham2 hr
Jul 23, 4:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 23, 4:47 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz118 min
Jul 23, 4:59 PM MSTSpecial Weather StatementTWCPinal46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.